Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Lubbock, TX

August 13, 2005Lubbock County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 13, 2005, 8:13 PM CDT for Lubbock County, Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 8:13 PM CDT (01:13 UTC)
Expired
Aug 13, 2005, 9:45 PM CDT
In force
92 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lubbock County, TX

The radar

The Lubbock radar (KLBB), 12 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:00 PM CDTFLASH FLOODLubbock, TXNUMEROUS REPORTS OF WATER RUNNING OVER ROADWAYS BETWEEN THE SOUTH LOOP TO 82ND STREET...AND 9700 BLOCK OF BOSTON STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 140118
FFWLUB
TXC303-140245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 945 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE CITY OF   
  LUBBOCK. RADAR AND SATELLITE ESTIMATE RAINFALL RATES NEARING 2     
  INCHES PER HOUR WITH THESE STORMS. THE INTENSE RAINFALL RATES      
  WILL RESULT IN FLASH FLOODING OF LOW LYING AREAS. 

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE               
  WOLFFORTH...      SHALLOWATER...REESE CENTER...RANSOM              
  CANYON...SLIDE...LUBBOCK...TEXAS TECH UNIVERSITY AND IDALOU.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
URBAN AREAS...STREETS AND UNDERPASSES AS WELL AS NEARBY PLAYA LAKES 
AND LOW LYING SPOTS. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. 
DO NOT ATTEMPT TO CROSS WATER COVERED DIPS...OR LOW WATER CROSSINGS. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3340 10157 3340 10207 3374 10206 3382 10158

$$
1 follow-up statement
000 
WGUS74 KLUB 140158
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 PM CDT SAT AUG 13 2005

TXC303-140245-
LUBBOCK TX-
858 PM CDT SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR LUBBOCK
COUNTY...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF HEAVY RAINFALL OVER THE EASTERN AND 
SOUTHEAST PORTIONS OF LUBBOCK COUNTY. THE HEAVIEST RAINFALL WAS 
LOCATED FROM NEAR IDALOU TO RANSOM CANYON TO WOODROW. RAINFALL 
AMOUNTS OF AROUND 2 INCHES HAS FALLEN OVER THE SOUTH SIDE OF THE 
CITY OF LUBBOCK WITH ISOLATED HIGHER TOTALS. WATER HAS BEEN REPORTED 
OVER THE ROADWAY NEAR HIGHWAY 84 AND THE LOOP WITH OTHER PROBLEM 
AREAS ON THE SOUTH SIDE OF LUBBOCK GENERALLY ALONG AND SOUTH OF 82ND 
STREET. LOW LYING AREAS NEAR PLAYA LAKES...CONSTRUCTION ZONES OTHER 
POOR DRAINAGE AREAS ARE LIKELY FULL OF WATER WITH ADDITIONAL RUNOFF 
LIKELY TO CAUSE FLOODING. THIS AREA OF RAIN WAS MOVING TO THE 
NORTHEAST AT AROUND 15 MPH.

ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO HALF INCH ARE POSSIBLE 
WITH HIGHER AMOUNTS OVER 1 INCH OVER THE EAST AND SOUTHEAST PORTIONS 
OF LUBBOCK COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3340 10157 3340 10207 3374 10206 3382 10158

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 7:09 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 13, 7:09 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
709 PM CDT SAT AUG 13 2005

.UPDATE...
FRONTAL BOUNDARY CONTINUES TO SLOWLY DRIFT SOUTHWARD INTO THE
NORTHERN CWA. MIDDLE LEVEL FLOW IS PARALLEL TO THIS BOUNDARY SO
TRAINING OF ECHOES IS A GOOD POSSIBILITY. PRECIPITABLE WATER
VALUES ARE ABOUT 175 PERCENT OF NORMAL SO WE KNOW THAT HEAVY
RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS THAT DEVELOP. WE
HAVE ALREADY SEEN RAINFALL RATES OVER 2 INCHES PER HOUR...MAYBE
EVEN HIGHER. HEAVY RAINS OVER THE LAST COUPLE DAYS HAVE SOAKED THE
SOILS OVER PORTIONS OF THE NORTHERN ZONES SO ANY ADDITIONAL
RAINFALL WILL LEAD TO RAPID RUN OFF. FOR THESE REASONS WE HAVE
DECIDED TO GO WITH A FLASH FLOOD WATCH OVER THE NORTHERN HALF OF
OUR CWA.

ADDITIONAL OUTFLOW BOUNDARIES SHOULD BRING A AT LEAST SCATTERED
THUNDERSTORMS TO THE THE SOUTHERN HALF OF THE CWA. WE WILL HAVE TO
WATCH THE FRONTAL BOUNDARY TO SEE IF IT CAN SAG A BIT FURTHER
SOUTH AND INTERACTS WITH THE LOW LEVEL JET OVERNIGHT. IF THE
OUTFLOW BOUNDARIES CAN FOCUS ANY OF THE THUNDERSTORMS FURTHER
SOUTH WE MAY NEED TO EXPAND THE FLASH FLOOD WATCH.

HAVE RAISED RAIN CHANCES AND QPF VALUES OVER THE NORTHERN CWA.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FOR TXZ21>32 UNTIL 4 AM.

&&

18/24
Hazardous weather outlook, Aug 13, 6:00 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SAT AUG 13 2005

TXZ021>044-141200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THIS AFTERNOON AND
EVENING ACROSS THE REGION AS UPPER LEVEL LIFT ACTS ON A MOIST AND
UNSTABLE ATMOSPHERE. THE GREATEST COVERAGE OF STORMS IS EXPECTED
ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS ROUGHLY
NORTH OF A LINE FROM MORTON TO CHILDRESS. DUE TO THE MOIST
ATMOSPHERE AND SLOW MOVEMENT OF THE STORMS. RAINFALL RATES OF ONE TO
TWO INCHES AN HOUR ARE POSSIBLE AND MAY CAUSE LOCALIZED FLOODING OF
LOW-LYING AREAS. LATE TONIGHT...A COLD FRONT WILL APPROACH THE AREA
FROM THE NORTH. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE
EXPECTED TO CONTINUE IN THE VICINITY OF THE FRONT THROUGH THE NIGHT.
A FLASH FLOOD WATCH MAY BE REQUIRED BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE SUNDAY.

In the hours before

Special weather statement, Aug 13, 3:30 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT AUG 13 2005

TXZ021>044-140400-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
330 PM CDT SAT AUG 13 2005

...LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT AND SUNDAY...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT AND
SUNDAY ACROSS THE SOUTH PLAINS AND LOW ROLLING PLAINS. A COLD FRONT
NOSING INTO THE EXTREME SOUTHWEST TEXAS PANHANDLE EARLY THIS
AFTERNOON IS EXPECTED TO MOVE INTO THE SOUTH PLAINS DURING THE
EVENING AND MOVE SLOWLY ACROSS THE REGION TODAY AND SUNDAY. ALSO
THE THUNDERSTORMS EARLY THIS MORNING HAVE PRODUCED NUMEROUS OUTFLOW
BOUNDARIES WHICH WILL BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT. A
SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL ALSO MOVE ACROSS THE
AREA.

THE COMBINATION OF A VERY MOIST AIRMASS...NUMEROUS SURFACE
BOUNDARIES...AND UPPER LEVEL DISTURBANCES WILL COMBINE TO PRODUCE
PERIODS OF LOCALLY HEAVY RAINFALL. WITH A WEAK FLOW ALOFT
THUNDERSTORMS DEVELOPING ALONG THE FRONT ARE EXPECTED TO MOVE VERY
SLOWLY AND INCREASE THE POTENTIAL FOR LOCALIZED FLOODING.

RESIDENTS OF THE SOUTH PLAINS AND LOW ROLLING PLAINS ARE URGED TO
REMAIN ALERT FOR LATER STATEMENTS...AND POSSIBLE WATCHES OR
WARNINGS...FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LUBBOCK.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:21 AM CDTFlash Flood WarningLUBStonewall3 hr
Aug 14, 10:15 AM CDTFlash Flood WarningLUBStonewall2 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.